When Louis Vitello went to St. Agnes Hospital in late May because he was having difficulty walking, he was about as healthy as could be expected for an 89-year-old with arthritic knees and a heart condition. At the hospital, however, his health steadily deteriorated over several weeks, and he never made it home.
Now, St. Agnes has admitted that laboratory errors that went undetected for seven weeks resulted in the deaths of two patients, including Vitello, and may have affected the doses of a popular blood-thinning medication given to more than 930 patients.
Vitello and Vincent Arguto, 74, both died of intracranial hemorrhage occurring "as a complication of Coumadin therapy which was improperly administered because of laboratory error," Philadelphia Medical Examiner Haresh Mirchandani concluded last week, after investigating five recent deaths at the hospital. The three other patients died of natural causes, Mirchandani said.
"They killed him," said Carmella Vitello, who was married to Louis for 50 years. "They weren't paying attention. Any dummy would ask, 'Why is everybody taking so much Coumadin.' "
Other patients suffered serious health problems because of the laboratory errors. When Marlene Branca, 48, finished her regular kidney dialysis treatment on July 10, she bled so much over seven hours that she required three pints of blood and two pints of plasma, said attorney James J. DeMarco Jr.
Branca's blood pressure dipped dangerously low, DeMarco said, and when she was rushed to another hospital for emergency treatment, it was discovered that her blood was not clotting sufficiently. The errors at St. Agnes went undetected for two weeks.
The laboratory miscalculations, which were made from June 4 through July 25, involved the Prothrombin test used to check the rate at which a patient's blood is clotting. The hospital laboratory had decided to use a new, more sensitive, reagent for the test but, through ordering and other errors, continued to use the old reagent.
Then it plugged in the new calculations to be used with the new reagent, which indicated that patients needed higher doses of Coumadin, the Pennsylvania Health Department found in its investigation of the matter. The errors were discovered after a patient raised questions about getting higher dosages of the anticoagulant medication.
In its report, the state health agency cited numerous deficiencies in the hospital's system for ordering, using and evaluating the new reagent that the hospital had decided to use for the Prothrombin test.
The hospital also failed to perform the comparative studies required when using a new reagent, which "would have shown the problem very clearly," said Richard McGarvey, spokesman for the agency. "They were small errors, but they added up," he said. "They should have, could have, been caught."
Because of the problems, the Health Department has temporarily barred St. Agnes from performing the Prothrombin test but gave the hospital 10 days to prove that its procedures are safe. The state agency found no other deficiencies in the hospital's laboratory and imposed no other restrictions.
Sister Marge Sullivan, president of St. Agnes, said at a news conference last week that she accepts the Health Department's findings as "full, fair and accurate" and expressed "our deep regret to the patients, families, physicians and our community members who were impacted by this tragic incident."
Sullivan also outlined the steps the hospital has taken to correct the problems that led to the laboratory errors. She said no disciplinary action would be taken against any employees.
Meanwhile, many of the patients who were treated at St. Agnes, which is in the heart of the close-knit South Philadelphia neighborhood, find it difficult to understand how such a devastating error could have gone on for so long without being detected.
"Mistakes do happen in the medical field, but not for seven weeks," said Dorothy DeSantis, 45, a South Philadelphia resident who started taking Coumadin 10 years ago after heart valve replacement surgery. Over a period of three weeks starting in June, DeSantis's doctor began prescribing as much as double and triple her typical dose of the blood-thinning drug, saying the lab tests done at St. Agnes warranted the increased medication. DeSantis began bruising excessively and her gums bled.
"There's no margin for an error like that," noted DeSantis, who, like many other patients who had been given erroneous test results, said she plans to sue St. Agnes. "Our life is in their hands."
The Health Department is continuing its investigation to determine how many of the 932 patients who received erroneous test results were given incorrect dosages of Coumadin, and what effect that may have had on their health. The Food and Drug Administration, which investigates hospital problems involving drugs or medical devices, is also looking into the matter.
Coumadin is typically prescribed for patients with cardiac conditions to ensure that their blood doesn't clot too fast. The blood's clotting ability is monitored carefully, and it's not unusual for patients to have frequent fluctuations in Coumadin doses, said Michael Cohen, a pharmacist and president of the Institute for Safe Medication Practices, a Huntington Valley, Pa., agency that analyzes data on medication errors and makes recommendations on how to avert or correct such mistakes.
Studies have shown that up to 10 percent of medication dosages dispensed in hospitals are given in error, most typically the wrong dose, at the wrong time or to the wrong patient, Cohen said. But while millions of such errors are made each year, "they very rarely translate into patient harm," he said. A highly publicized 1999 Institute of Medicine report attributed about 7,000 deaths annually to medication errors nationwide, both in and out of hospitals.
Cohen said he can understand how the Coumadin errors escaped notice for so long, considering that the medication was prescribed by many doctors and filled by many pharmacies. But he also said there were signs to the problem -- such as patients complaining of bruising and of internal and external bleeding, which are clinical indications that blood is not clotting quickly enough.
"If people were astute enough, they would have picked it up," he said.